DRUG INDUCED HEPATOTOXICITY AMONG TB AND TB/HIV CO-INFECTED PATIENTS


DRUG INDUCED HEPATOTOXICITY AMONG TB AND TB/HIV CO-INFECTED PATIENTS IN AYDER COMPREHENSIVE SPECIALIZED HOSPITAL, TIGRAY, ETHIOPIA


Arega Gashaw and Afewerk Tesfay

School of Pharmacy, Mekelle University


American Journal of Basic and Applied Sciences

Background: Drug-induced hepatotoxicity is the most prevalent side effect that lead to the failure of new drug candidates or withdrawal from the market and is a significant clinical problem that contributes more than 50% of acute liver failure.
Objective: The objective of this study is to assess the prevalence and associated risk factors of drug-induced hepatotoxicity among TB or TB/HIV co-infected patients in ACSH, Mekelle, Ethiopia.
Method: A retrospective cross sectional method was conducted in ACSH on the prevalence and associated risk factors of drug-induced hepatotoxicity among TB or TB/HIV co-infected patients from January to April 2019 E.C.
Result: Out of 164 participants, 16 of them had developed hepatotoxicity. After bivariate logistic regression analysis, Predictor variables with p-value < 0.25 by bivariate analysis were analysed using multivariable logistic regression analysis and Art regimen [AOR=0.038, (CI95%) (0.002-0.846); p=0.038], CD4 count less than 50 [AOR=0.031, (CI95%) (0.00-0.64); p=0.08] and disseminated of TB [AOR=0.042, (CI95%) (0.001-0.88); p=0.030] as independent predictors of drug induced hepatotoxicity.
Conclusion: The prevalence of DIH was 9.8 %. Results suggest that in the presence of disseminated pulmonary TB and CD4 count in HIV positive patients and those who are on Efavirenz based ART medication should be closely monitored for the occurrence of hepatotoxicity to prevent morbidity and mortality.


Keywords: Tuberculosis, Drug induced hepatotoxicity, Risk factor, CD4, ART

Free Full-text PDF


How to cite this article:
Arega Gashaw and Afewerk Tesfay. DRUG INDUCED HEPATOTOXICITY AMONG TB AND TB/HIV CO-INFECTED PATIENTS IN AYDER COMPREHENSIVE SPECIALIZED HOSPITAL, TIGRAY, ETHIOPIA.American Journal of Basic and Applied Sciences, 2020, 3:17


References:

1. Ali GY. ANTI TUBERCULOSIS DRUG INDUCED HEPATOTOXICITY IN HIV POSITIVE AND NEGATIVE PATIENTS BY Getnet Yimer Ali , MD A thesis submitted to the School of Graduate Studies of Addis Ababa University in partial fulfilment of the requirements for the Degree of Master . 2005;(June).
2. Shang P, Xia Y, Liu F, Wang X, Yuan Y, Hu D, et al. Incidence , Clinical Features and Impact on Anti-Tuberculosis Treatment of Anti-Tuberculosis Drug Induced Liver Injury ( ATLI ) in China. 2011;6(7):1–7.
3. Saha A, Margaret Shanthi FX, Blessed Winston A, Das S, Kumar A, Michael JS, et al. Prevalence of hepatotoxicity from antituberculosis therapy: A five-year experience from South India. J Prim Care Community Heal. 2016;7(3):171–4.
4. Yimer G, Aderaye G, Amogne W, Makonnen E, Aklillu E, Yamuah L, et al. Anti-Tuberculosis Therapy-Induced Hepatotoxicity among Ethiopian HIV-Positive and Negative Patients. 2008;3(3):1–5.
5. Makhlouf HA, Helmy A, Fawzy E, El-Attar M, Rashed HAG. A prospective study of antituberculous drug-induced hepatotoxicity in an area endemic for liver diseases. Hepatol Int. 2008;2(3):353–60.
6. Pandit A, Sachdeva T, Bafna P. Drug-Induced Hepatotoxicity : A Review. 2012;02(05):233–43.
7. Lorent N, Sebatunzi O, Mukeshimana G, van den Ende J, Clerinx J. Incidence and risk factors of serious adverse events during antituberculous treatment in Rwanda: A prospective cohort study. PLoS One. 2011;6(5):1–8.
8. Ungo JR, Jones D, Ashkin D, Hollender ES, Bernstein D, Albanese AP, et al. Antituberculosis Drug – induced Hepatotoxicity The Role of Hepatitis C Virus and the Human Immunodeficiency Virus.
9. Mo P, Zhu Q, Teter C, Yang R, Deng L, Yan Y, et al. International Journal of Infectious Diseases Prevalence , drug-induced hepatotoxicity , and mortality among patients multi-infected with HIV , tuberculosis , and hepatitis virus. Int J Infect Dis. 2014;28:95–100.
10. Hassen Ali A, Belachew T, Yami A, Ayen WY. Anti-Tuberculosis Drug Induced Hepatotoxicity among TB/HIV Co-Infected Patients at Jimma University Hospital, Ethiopia: Nested Case-Control Study. PLoS One. 2013;8(5).
11. Naidoo S, Chb MB, Evans D, Jong E, Mellet K, Chb MB, et al. Outcomes of TB / HIV co-infected patients presenting with antituberculosis drug-induced liver injury. 2015;105(5):393–6.
12. Article A. Hepatotoxicity induced by antituberculosis drugs among patients coinfected with HIV and tuberculosis Hepatotoxicidade das drogas antituberculose entre pacientes coinfectados HIV / tuberculose. 2012;28(4):698–708.
13. Jong E, Conradie F, Bch MB, Man DHI V, Berhanu R, Man DHI V, et al. Consensus statement : Management of drug-induced liver injury in HIV-positive patients treated for TB. 2013;14(3):113–9.
14. Possuelo LG, Castelan JA, De Brito TC, Ribeiro AW, Cafrune PI, Picon PD, et al. Association of slow N-acetyltransferase 2 profile and anti-TB drug-induced hepatotoxicity in patients from Southern Brazil. Eur J Clin Pharmacol. 2008;64(7):673–81.
15. Higuchi N, Tahara N, Yanagihara K, Fukushima K, Suyama N, Inoue Y. NAT2 * 6A , a haplotype of the N -acetyltransferase 2 gene , is an important biomarker for risk of anti-tuberculosis drug-induced hepatotoxicity in Japanese patients with tuberculosis. 2007;13(45):6003–8.
16. Abera W, Cheneke W, Abebe G. Incidence of antituberculosis-drug-induced hepatotoxicity and associated risk factors among tuberculosis patients in Dawro Zone , South Ethiopia : A cohort study. Int J Mycobacteriology. 2015;5(1):14–20.
17. Ramappa V, Aithal GP. Hepatotoxicity Related to Anti-tuberculosis Drugs: Mechanisms and Management. J Clin Exp Hepatol. 2013;3(1):37–49.
18. Jong E, Conradie F, Berhanu R, Black A, John MA, Meintjes G, et al. Guideline: Consensus statement: Management of drug-induced liver injury in HIV-positive patients treated for TB. South Afr J HIV Med. 2013;14(3):113–9.
19. Isa SE, Ebonyi AO, Shehu NY, Idoko P, Anejo-okopi JA, Simji G, et al. Antituberculosis drugs and hepatotoxicity among hospitalized patients in Jos , Nigeria. Int J Mycobacteriology [Internet]. 2015;5(1):21–6. Available from: http://dx.doi.org/10.1016/j.ijmyco.2015.10.001